Yeungnam Univ J Med.  2017 Jun;34(1):123-127. 10.12701/yujm.2017.34.1.123.

Ceftizoxime-induced immune hemolytic anemia associated with multi-organ failure

Affiliations
  • 1Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. jwhuh@amc.seoul.kr
  • 2Department of Laboratory Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

Drug-induced immune hemolytic anemia (DIIHA) is a rare side effect of drugs. DIIHA may cause a systemic inflammatory response that results in acute multi-organ failure and death. Ceftizoxime belongs to the class of third generation cephalosporins, which are the most common drugs associated with DIIHA. Herein, we present a case of a 66-year-old man who developed fatal DIIHA after receiving a second dose of ceftizoxime. He was admitted to receive photodynamic therapy. He had a history of a single parenteral dose of ceftizoxime 3 months prior to admission. On the day of the procedure "” shortly after the infusion of ceftizoxime "” the patient's mental status was altered. The blood test results revealed hemolysis. Oliguric acute kidney injury developed, and continuous renal replacement therapy had to be applied. On the suspicion of DIIHA, the patient underwent plasmapheresis. Diagnosis was confirmed by a detection of drug-dependent antibody with immune complex formation. Although his hemolysis improved, his liver failure did not improve. He was eventually discharged to palliative care, and subsequently died.

Keyword

Ceftizoxime; Hemolytic anemia; Plasmapheresis

MeSH Terms

Acute Kidney Injury
Aged
Anemia, Hemolytic*
Antigen-Antibody Complex
Ceftizoxime
Cephalosporins
Diagnosis
Hematologic Tests
Hemolysis
Humans
Liver Failure
Palliative Care
Photochemotherapy
Plasmapheresis
Renal Replacement Therapy
Antigen-Antibody Complex
Ceftizoxime
Cephalosporins
Full Text Links
  • YUJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr